Vermont, 2012Damaging Wind in Vermont, August 5, 2012
August 5, 2012 · NWS BTV · 1 event in 1 county or zone
A weak cold front and upper level disturbance moved through a marginally unstable air mass that ignited scattered thunderstorms during the afternoon and evening hours of August 5th in portions of New York and Vermont. One of these storms produced isolated wind damage in Addison county Vermont.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front and upper level disturbance moved through a marginally unstable air mass that ignited scattered thunderstorms during the afternoon and evening hours of August 5th in portions of New York and Vermont. One of these storms produced isolated wind damage in Addison county Vermont.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 5, 6:42 PM EST, 54 minutes earlier.
Area forecast discussion, Aug 5, 6:42 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
742 PM EDT SUN AUG 5 2012
.SYNOPSIS...
SHOWERS AND THUNDERSTORMS...SOME STRONG...WILL MOVE THROUGH THE
REGION THIS EVENING. BY MONDAY MORNING A COLD FRONT WILL SWEEP
INTO THE REGION...ENDING THE RAIN THREAT AND RETURN TEMPERATURES
TO NEAR NORMAL. FAIR WEATHER WILL FOLLOW THROUGH MID WEEK.
&&
.NEAR TERM /UNTIL 8 AM MONDAY MORNING/...
AS OF 742 PM EDT SUNDAY...LINE OF STRONG STORMS NOW MOVING ACROSS
THE CHAMPLAIN VALLEY. LINE IS OUT AHEAD OF BEST DEEP LAYER SHEAR
AND INSTABILITY IS NOT AS GOOD AS WELL. THUS WE SHOULD BE LOOKING
AT STRONG STORMS AS THEY MOVE ACROSS VERMONT OVER THE NEXT COUPLE
OF HOURS...WIND GUSTS 40-50 MPH AND VERY HEAVY DOWNPOURS. MAIN
FRONT IS WEST OF THE SAINT LAWRENCE VALLEY...SO THERE COULD BE
SOME ADDITIONAL CONVECTION FORMING OVER NORTHERN NEW YORK LATER
TONIGHT...BUT SEVERE THREAT WILL HAVE DIMINISHED.
&&
.SHORT TERM /8 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
AS OF 400 PM EDT SUNDAY...SURFACE HIGH PRESSURE BUILDING INTO
REGION DURING THIS SHORT TERM PERIOD...WHILE BROAD UPPER TROUGH
SETTLES INTO THE EASTERN GREAT LAKES. COMBINATION OF LOW HEIGHTS
AND HIGH AT SURFACE WILL ALLOW FOR BIG DIURNAL TEMP SWINGS WITH
COOL NIGHTTIME LOWS AND SUNNY DAYS.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 431 AM EDT SUNDAY...A WEAK RIDGE OF HIGH PRESSURE WILL BE
OVER THE REGION EARLY WEDNESDAY...WITH FAIR AND DRY WEATHER
EXPECTED. ECMWF AND GFS MODELS CONTINUE TO HINT AT SOME SCATTERED
CONVECTION TO DEVELOP ALONG AND NEAR THE INTERNATIONAL BORDER
WEDNESDAY AFTERNOON. HAVE GONE WITH SLIGHT CHANCE POPS FOR SHOWERS
AND THUNDERSTORMS WEDNESDAY AFTERNOON IN THE VICINITY OF THE
INTERNATIONAL BORDER. THE REMAINDER OF THE FORECAST WILL REMAIN
DRY ON WEDNESDAY. EXPECTING DRY WEATHER WEDNESDAY NIGHT...AS ANY
CONVECTION THAT DOES DEVELOP WEDNESDAY AFTERNOON WILL LIKELY
DISSIPATE WITH THE LOSS OF DAYTIME SURFACE HEATING. ECMWF AND GFS
HINTING AT SOME SCATTERED CONVECTION THURSDAY AFTERNOON...SO HAVE
GONE WITH LOW CHANCE POPS FOR SHOWERS AND THUNDERSTORMS. THE
WEATHER WILL BECOME UNSETTLED TOWARD THE END OF THE WEEK...WITH
THE GFS AND ECMWF MODELS SHOWING AN UPPER TROUGH AND A CLOSED
UPPER LOW OVER THE WESTERN GREAT LAKES SLOWLY SWINGING
EASTWARD...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE
REGION FRIDAY AND SATURDAY. COOLER AIR ALOFT WILL WORK INTO THE
REGION ON SUNDAY. HOWEVER...THIS WILL SET THE STAGE FOR MORE RAIN
SHOWERS ON SUNDAY.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
THROUGH 00Z TUESDAY...LINE OF SHOWERS AND THUNDERSTORMS ORIENTED
NORTH/SOUTH ALONG VT/NY BORDER WILL CONTINUE EAST THROUGH 06Z.
GENERALLY VFR WITH SOME MVFR VIS UNTIL PRECIPITATION CLEARS. AFTER
06Z PATCHY IFR IN FOG, MAINLY KSLK/KMPV. AFT 12Z VFR.
OUTLOOK 00Z TUESDAY THROUGH FRIDAY...
00Z TUESDAY TO 12Z THURSDAY...VFR. SCATTERED IFR MORNINGS IN FOG.
12Z THURSDAY THROUGH FRIDAY...MAINLY VFR WITH SCATTERED MVFR IN
SHOWERS AHEAD AND ALONG A SLOW MOVING COLD FRONT MOVING IN FROM
THE NORTHWEST.
&&
.MARINE...
A LAKE WIND ADVISORY IS IN EFFECT TODAY AND TONIGHT...
WINDS AT 10 TO 20 KTS THIS MORNING WILL CONTINUE TO
INCREASE...AND BECOME STRONG AND GUSTY DURING THE AFTERNOON. WIND
SPEEDS OF 25 TO 35 KNOTS WITH HIGHER GUSTS WILL BUILD WAVES TO 2
TO 5 FEET THIS AFTERNOON. THESE STRONG WINDS WILL CONTINUE INTO
THIS EVENING...THROUGH AROUND MIDNIGHT. AFTER MIDNIGHT...WINDS
WILL BECOME 10 TO 20 KTS...WITH WAVES DECREASING TO 1 TO 3 FEET.
THERE IS ALSO A LAKE THUNDERSTORM ADVISORY IN EFFECT THIS
AFTERNOON THROUGH TONIGHT...
AS A COLD FRONT APPROACHES FROM THE GREAT LAKES REGION...SHOWERS
AND THUNDERSTORMS AHEAD OF IT WILL MOVE EASTWARD ACROSS THE NORTH
COUNTRY. SOME OF THESE STORMS WILL BECOME STRONG TO SEVERE WITH
GUSTY WINDS AND HAIL. STORMS WILL MOVE INTO THE CHAMPLAIN VALLEY
EARLY THIS AFTERNOON. HEAVY RAINFALL WILL ALSO ACCOMPANY THESE
STORMS...POSSIBLY REDUCING VISIBILITIES TO LESS THAN 3 MILES.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&
SYNOPSIS...HANSON
NEAR TERM...EVENSON/HANSON
SHORT TERM...HANSON
LONG TERM...WGH
AVIATION...HANSON
MARINE...WFO BTV
Hazardous weather outlook, Aug 5, 3:08 PM EST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
408 PM EDT SUN AUG 5 2012
NYZ026>031-034-035-087-VTZ001>012-016>019-062015-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
408 PM EDT SUN AUG 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...TONIGHT.
THE THREAT OF STRONG TO SEVERE THUNDERSTORMS WILL EXIST ACROSS
NORTHERN NEW YORK THROUGH ABOUT 800 PM TONIGHT AND BETWEEN 600 PM
AND MIDNIGHT ACROSS VERMONT. NORTHERN NEW YORK WILL HAVE THE
GREATEST POTENTIAL FOR THE STRONG TO SEVERE STORMS WITH STRONG
WINDS...HAIL...HEAVY RAIN...AND FREQUENT LIGHTNING EXPECTED. WHILE
THE THREAT FOR STRONG TO SEVERE STORMS IS NOT AS GREAT ACROSS
VERMONT...ANY STORMS WILL STILL HAVE THE POTENTIAL FOR STRONG WIND
GUSTS...HAIL...HEAVY RAIN...AND FREQUENT LIGHTNING. SEEK SHELTER
AS STORMS APPROACH!
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Aug 5, 5:16 PM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
616 PM EDT SUN AUG 5 2012
NYZ028-030-031-034-035-VTZ001-052315-
EASTERN CLINTON NY-EASTERN ESSEX NY-GRAND ISLE VT-
SOUTHERN FRANKLIN NY-WESTERN CLINTON NY-WESTERN ESSEX NY-
616 PM EDT SUN AUG 5 2012
...A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH EAST CENTRAL
FRANKLIN...NORTHERN ESSEX...SOUTHERN CLINTON AND WEST CENTRAL GRAND
ISLE COUNTIES...
AT 609 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5
MILES NORTHEAST OF BRYANTS MILL TO FRANKLIN FALLS TO 3 MILES NORTH OF
TAHAWUS IN NORTHERN NEW YORK...MOVING EAST AT 40 MPH.
HEAVY DOWNPOURS AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE
STORMS.
THESE STORMS WILL BE NEAR...
PLATTSBURGH AROUND 650 PM EDT...
BOATERS ON LAKE CHAMPLAIN SHOULD SEEK SAFE HARBOR. STRONG WINDS WILL
CAUSE HIGHER WAVES AND SUDDEN WIND SHIFTS MAY OVERTURN SMALL BOATS.
LAT...LON 4484 7334 4458 7341 4412 7343 4409 7406
4444 7399 4483 7415
MUCCILLISpecial weather statement, Aug 5, 5:20 PM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
620 PM EDT SUN AUG 5 2012
NYZ028-031-VTZ001-002-052315-
EASTERN CLINTON NY-GRAND ISLE VT-WESTERN CLINTON NY-
WESTERN FRANKLIN VT-
620 PM EDT SUN AUG 5 2012
...A STRONG THUNDERSTORM WILL MOVE THROUGH NORTHERN CLINTON...
NORTHERN GRAND ISLE AND NORTHWESTERN FRANKLIN COUNTIES...
AT 615 PM EDT...A STRONG THUNDERSTORM WAS NEAR ELLENBURG CENTER...
MOVING NORTHEAST AT 40 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT DANGEROUS
LIGHTNING.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
MOOERS FORKS...CANNON CORNERS...MOOERS...SCIOTA...PERRY MILLS...EXIT
43 I87...ALBURGH...ALBURGH SPRINGS...
BOATERS ON LAKE CHAMPLAIN SHOULD SEEK SAFE HARBOR. STRONG WINDS WILL
CAUSE HIGHER WAVES AND SUDDEN WIND SHIFTS MAY OVERTURN SMALL BOATS.
LAT...LON 4501 7311 4484 7351 4483 7391 4499 7401
4501 7396 4502 7344 4502 7311
MUCCILLILocal storm report, Aug 5, 5:26 PM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
626 PM EDT SUN AUG 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG LAKE CLEAR 44.37N 74.23W
08/05/2012 FRANKLIN NY LAW ENFORCEMENT
TREES AND POWER LINES DOWN BLOCKING ROUTE 30
&&
EVENT NUMBER BTV1200369
NFSpecial weather statement, Aug 5, 6:13 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
713 PM EDT SUN AUG 5 2012
NYZ028-034-035-VTZ001-002-005-006-008-009-016>018-060015-
EASTERN ADDISON VT-EASTERN CHITTENDEN VT-EASTERN CLINTON NY-
EASTERN ESSEX NY-EASTERN FRANKLIN VT-GRAND ISLE VT-LAMOILLE VT-
WASHINGTON VT-WESTERN ADDISON VT-WESTERN CHITTENDEN VT-
WESTERN ESSEX NY-WESTERN FRANKLIN VT-
713 PM EDT SUN AUG 5 2012
...A LINE OF THUNDERSTORMS WILL MOVE THROUGH CHITTENDEN...
NORTH CENTRAL ADDISON...NORTHEASTERN ESSEX...NORTHWESTERN
WASHINGTON...SOUTH CENTRAL FRANKLIN...SOUTHEASTERN CLINTON...
SOUTHWESTERN GRAND ISLE AND SOUTHWESTERN LAMOILLE COUNTIES...
AT 706 PM EDT...A LINE OF THUNDERSTORMS WAS LOCATED FROM
COLCHESTER REEF TO QUAKER SMITH POINT TO BOQUET...MOVING EAST AT 40
MPH.
BRIEF HEAVY DOWNPOURS AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
CHIMNEY CORNER...EXIT 17 I89...WESTFORD...EAST MONKTON...NORTH
UNDERHILL...PLEASANT VALLEY...SMUGGLERS NOTCH...SOUTH CAMBRIDGE...
CADYS FALLS...HYDE PARK...RIVERTON...EXIT 8 I89...
BOATERS ON LAKE CHAMPLAIN SHOULD SEEK SAFE HARBOR. STRONG WINDS WILL
CAUSE HIGHER WAVES AND SUDDEN WIND SHIFTS MAY OVERTURN SMALL BOATS.
LAT...LON 4469 7262 4436 7259 4418 7258 4422 7358
4439 7338 4459 7339
MUCCILLISpecial weather statement, Aug 5, 7:13 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
813 PM EDT SUN AUG 5 2012
NYZ034-035-VTZ003-005-006-008-009-017-018-060115-
EASTERN ADDISON VT-EASTERN CHITTENDEN VT-EASTERN ESSEX NY-LAMOILLE
VT-
ORLEANS VT-WASHINGTON VT-WESTERN ADDISON VT-WESTERN CHITTENDEN VT-
WESTERN ESSEX NY-
813 PM EDT SUN AUG 5 2012
...A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH ADDISON...
SOUTHEASTERN CHITTENDEN...SOUTHEASTERN ESSEX...SOUTHERN LAMOILLE...
SOUTHWESTERN ORLEANS AND WESTERN WASHINGTON COUNTIES...
AT 807 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
WILLISTON VERMONT TO TICONDEROGA NEW YORK...MOVING NORTHEAST AT 20
MPH.
WIND GUSTS TO 40 MPH AND DANGEROUS LIGHTNING ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND IN
POOR DRAINAGE AREAS. THERE MAY BE RAPID RISES ON SMALL STREAMS AND
CREEKS.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
EXIT 11 I89...EAST MONKTON...WEST BOLTON...JERICHO CENTER...WEST
CORNWALL...SHOREHAM CENTER...BUELS GORE...SALISBURY STATION...NORTH
DUXBURY...LINCOLN...NORTH FAYSTON...WATERBURY...
GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.
LAT...LON 4464 7241 4392 7293 4379 7337 4380 7338
4379 7355 4444 7310
MUCCILLISpecial weather statement, Aug 5, 7:25 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
825 PM EDT SUN AUG 5 2012
NYZ035-VTZ009>012-018-019-060130-
EASTERN ADDISON VT-EASTERN ESSEX NY-EASTERN RUTLAND VT-ORANGE VT-
WESTERN ADDISON VT-WESTERN RUTLAND VT-WINDSOR VT-
825 PM EDT SUN AUG 5 2012
...A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH NORTHWESTERN
WINDSOR...RUTLAND...SOUTHEASTERN ESSEX...SOUTHERN ADDISON AND WEST
CENTRAL ORANGE COUNTIES...
AT 821 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
CHIPMANS POINT NEW YORK TO GANSEVOORT NEW YORK...MOVING EAST AT 35
MPH.
WIND GUSTS TO 50 MPH AND DANGEROUS LIGHTNING ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND IN
POOR DRAINAGE AREAS. THERE MAY BE RAPID RISES ON SMALL STREAMS AND
CREEKS.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
WEST HAVEN...ORWELL...SUDBURY...FAIR HAVEN...LEICESTER...EAST
POULTNEY...WEST PAWLET...NORTH PAWLET...HOLDEN...ROBINSON...
ROCHESTER...HANCOCK...
GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.
LAT...LON 4330 7284 4329 7299 4330 7303 4331 7325
4356 7326 4358 7330 4362 7332 4362 7336
4356 7339 4358 7343 4364 7343 4376 7336
4379 7336 4381 7342 4392 7295 4398 7251
4327 7281
MUCCILLIThunderstorm Wind, Addison
- When
- August 5, 7:36 PM EST
- Where
- Addison County, 0.5 mi W of East Middlebury
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 43.970, -73.110
Several trees and power lines down across Route 125.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike and Heavy Rain in Florida, August 5 to 6, 20122 deaths · 10 events
- Rip Currents in Michigan, August 5, 20122 deaths · 2 events
- Damaging Winds and Lightning Strikes in Pennsylvania, August 5, 20121 death · 8 injured · $5,000 · 52 kt wind · 13 events
- Damaging Wind in Texas, August 5, 20121 death · 1 event
- Hail and Damaging Winds in Arkansas, August 5 to 7, 20121 injured · $2.7 million · 1 in hail · 24 events
- Flash Flooding and Damaging Wind in Tennessee, August 5, 20121 injured · $5.1 million · 50 kt wind · 9 events
- Damaging Winds in New York, August 5, 2012$289,000 · 59 kt wind · 25 events
- Flash Flooding in Kentucky, August 5, 2012$221,000 · 3 events
- Wildfire in Utah, August 5 to 12, 2012$215,000 · 1 event
- Tornado in Ohio, August 5, 2012$150,000 · EF0 · 1 event
- Flash Flood in New Mexico, August 5, 2012$150,000 · 1 event
- Flood and Damaging Winds in Massachusetts, August 5, 2012$69,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398884.